Florida, 2019

Hail and Damaging Wind in Florida, April 6, 2019

April 6, 2019 · NWS JAX · 8 events in 3 counties and zones

A surface front lingering over south Georgia and active sea breezes triggered afternoon thunderstorms over an unstable airmass. A passing mid level short wave trough enhance convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front lingering over south Georgia and active sea breezes triggered afternoon thunderstorms over an unstable airmass. A passing mid level short wave trough enhance convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 6, 3:14 PM EST, 16 minutes earlier.

Area forecast discussion, Apr 6, 3:14 PM EST, 16 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Jacksonville FL
414 PM EDT Sat Apr 6 2019

Scattered storms will continue to develop near a frontal
boundary across Se Ga and track slowly Se into the early
evening. Other scattered showers/storms will develop
across the Se portion of the area and track towards
the I-95 corridor before fading out this eve.

The frontal boundary across Se Ga will lift slowly north
and become diffuse later tonight into Sunday as a deep
layer ridge builds into the area. This results in mainly
diurnal convection on Sunday as opposed to all day convection
that was across Se Ga. Scattered afternoon and early evening
showers/storms will develop across inland areas where
seabreezes and outflows merge.Lingering showers and storms
possible early Sunday evening near the I-75 corridor will
fade out. Max temps Sunday afternoon warm to the mid to upper
80s inland and upper 70s to near 80 coast. Patchy late night
and early morning low clouds and fog will be possible both
tonight and tomorrow night.

.SHORT TERM (Monday-Tuesday night)...

A positive tilted upper trough will approach the area as
a closed low over eastern Tx moves into the Se U.S.
There continues to be differences in the models with
the GFS deeper and slower with the system. Nonetheless
the combination of an influx of gulf moisture coupled
with upper diffluence will lead to numerous showers
with isolated storms beginning late Monday afternoon
and continuing into Tuesday. Locally heavy rainfall
possible although amounts will be dependent on strength
of system. Early rainfall estimates suggests a potential
of 1 to 2 inch rainfall.

.LONG TERM (Wednesday-Saturday)...

Lingering showers possible Wednesday as the mid/upper
trough slowly moves out of the area. Drier conditions in
the wake of the trough thereafter with only scattered
afternoon showers possible Saturday. Temps average
slightly above normal.

&&

.AVIATION...A thunderstorm will produce ocnl MVFR at SSI and
SGJ til around 22Z-23Z. Otherwise prevailing VFR this eve. Low
clouds and patchy fog expected later tonight and have IFR cigs
beginning after 08Z-09Z.

&&

.MARINE...A weak pressure gradient will result in the sea breeze
moving inland before converging over the St Johns River area. The
initially mild winds offshore will strengthen as the day
progresses, pushing towards the ENE before weakening and becoming
more out of the south overnight. Fog may develop along the
coastline reducing visibilities overnight and into the early AM on
Sunday and then lingering over offshore waters through into the
beginning of next week.

Rip Currents: Moderate Risk Today and Tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  80  63  86  64 /  60  40  30  30
SSI  74  64  76  65 /  30  30  10  10
JAX  83  65  85  64 /  20  20  20  10
SGJ  80  66  81  65 /  30  30  10  10
GNV  86  65  88  65 /  10  20  20  20
OCF  86  66  89  65 /  20  20  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/MZ/NM

In the hours before

Special weather statement, Apr 6, 2:24 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
324 PM EDT Sat Apr 6 2019

FLZ340-062000-
Western Marion FL-
324 PM EDT Sat Apr 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
400 PM EDT...

* At 324 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Beverly Hills,
  moving northeast at 10 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* This storm will remain over mainly rural areas of southwestern
  Marion County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2899 8234 2899 8235 2901 8239 2902 8240
      2901 8242 2903 8244 2909 8235 2897 8224
      2896 8229 2896 8231
TIME...MOT...LOC 1924Z 217DEG 7KT 2899 8238

ENYEDI
Special weather statement, Apr 6, 2:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
345 PM EDT Sat Apr 6 2019

FLZ033-062015-
Inland St. Johns FL-
345 PM EDT Sat Apr 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. JOHNS COUNTY
UNTIL 415 PM EDT...

* At 345 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Federal Point, or near
  Hastings, moving northeast at 10 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* This storm will remain over mainly rural areas of south central St.
  Johns County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2976 8153 2978 8155 2981 8156 2993 8142
      2980 8138
TIME...MOT...LOC 1945Z 226DEG 10KT 2980 8151

ENYEDI
Special weather statement, Apr 6, 2:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
359 PM EDT Sat Apr 6 2019

GAZ153-154-062045-
Inland Glynn GA-Coastal Glynn GA-
359 PM EDT Sat Apr 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN COUNTY UNTIL
445 PM EDT...

* At 358 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Everett, or 13 miles northwest
  of Dock Junction, moving southeast at 10 mph.

* Winds in excess of 45 mph possible with this storm along with
  heavy downpours.

* Locations impacted include...
  Dock Junction, Everett, Country Club Estates, Thalmann and Boys
  Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3116 8148 3123 8176 3136 8170 3145 8163
      3139 8157 3139 8156 3138 8155 3138 8154
      3137 8154 3134 8149 3131 8142 3129 8141
      3129 8140
TIME...MOT...LOC 1958Z 303DEG 10KT 3135 8166

ZIBURA
Special weather statement, Apr 6, 3:03 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
403 PM EDT Sat Apr 6 2019

FLZ033-038-062030-
Inland Flagler FL-Inland St. Johns FL-
403 PM EDT Sat Apr 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER AND SOUTH
CENTRAL ST. JOHNS COUNTIES UNTIL 430 PM EDT...

* At 403 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles northeast of Andalusia,
  moving east at 10 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* This storm will remain over mainly rural areas of northwestern
  Flagler and south central St. Johns Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2957 8143 2965 8145 2967 8132 2958 8129
TIME...MOT...LOC 2003Z 265DEG 8KT 2961 8140

ENYEDI
Special weather statement, Apr 6, 3:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
409 PM EDT Sat Apr 6 2019

FLZ033-038-062045-
Inland Flagler FL-Inland St. Johns FL-
409 PM EDT Sat Apr 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER COUNTY UNTIL
445 PM EDT...

* At 409 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Andalusia, moving east at 10
  mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* This storm will remain over mainly rural areas of northwestern
  Flagler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2955 8150 2961 8151 2964 8140 2956 8138
TIME...MOT...LOC 2009Z 249DEG 7KT 2959 8147

ENYEDI
Special weather statement, Apr 6, 3:14 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
414 PM EDT Sat Apr 6 2019

FLZ240-340-062045-
Central Marion FL-Western Marion FL-
414 PM EDT Sat Apr 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
445 PM EDT...

* At 414 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Ocala Airport, or 8 miles
  southwest of Ocala, moving northeast at 15 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Ocala and Ocala Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2903 8223 2910 8234 2927 8220 2915 8207
TIME...MOT...LOC 2014Z 213DEG 13KT 2912 8226

ENYEDI

The radar

The Tampa radar (KTBW), 157 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Marion

When
April 6, 3:30 PM EST
Where
Marion County, 3.67 mi SE of York
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.110, -82.260

Nickel size hail was reported on 80th Street just SW of the Ocala Airport.

Thunderstorm Wind, Marion

When
April 6, 3:35 PM EST
Where
Marion County, Ocala Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.170, -82.220

Wind damage occurred to a single engine, fixed wind aircraft due to high winds at the Ocala Airport.

Hail, Marion

When
April 6, 3:37 PM EST
Where
Marion County, 2.76 mi N of Ocala Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.210, -82.220

One inch hail was reported at 1900 NW 58th Court.

Hail, Marion

When
April 6, 3:40 PM EST
Where
Marion County, 2.75 mi SE of Ocala Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.140, -82.190

Nickel size hail was reported at the 4400 block of SW College Road.

Funnel Cloud, Marion

When
April 6, 3:52 PM EST
Where
Marion County, 0.92 mi SE of Silver Spgs Airpark
Reported by
Trained Spotter
Coordinates
29.210, -82.060

A funnel cloud was observed near the 4900 block of East Silver Springs Road.

Hail, Flagler

When
April 6, 4:39 PM EST
Where
Flagler County, Codys Corner
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.340, -81.310

Golf ball size hail was reported in Cody's Corner.

Hail, Duval

When
April 6, 6:21 PM EST
Where
Duval County, 3.01 mi SSE of Simpson Yard
Measured
0.9 in hail
Reported by
Social Media
Coordinates
30.310, -81.710

Hail was estimated just near 1 inch. The time of the event was based on radar.

Hail, Duval

When
April 6, 6:53 PM EST
Where
Duval County, 0.6 mi E of Eggleston Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.350, -81.590

Nickel size hail cracked a windshield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808726, 808733, 808727, 808728, 808725, 808729, 808730, 808731.